Format

Send to:

Choose Destination
See comment in PubMed Commons below
J R Soc Promot Health. 2008 Nov;128(6):324-6.

Fatal haemopericardium and gastrointestinal haemorrhage due to possible interaction of cranberry juice with warfarin.

Author information

  • 1Department of Histopathology, Morriston Hospital, Swansea SA6 6NL, UK. paul.griffiths@swansea-.tr.wales.nhs.uk

Abstract

We report a case of fatal internal haemorrhage in an elderly man who consumed only cranberry juice for two weeks while maintaining his usual dosage of warfarin. We propose that naturally occurring compounds such as flavonoids, which are present in fruit juices, may increase the potency of warfarin by competing for the enzymes that normally inactivate warfarin. While traditionally regarded as foodstuffs, consumption of fruit juices should be considered when patients develop adverse drug reactions.

PMID:
19058474
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk